Thursday, 19 July, 2001, 23:30 GMT 00:30 UK
Clot risks of newer pills confirmed
Scientists have confirmed that women taking so-called "third generation" contraceptive pills are more likely to get potentially-fatal blood clots.
But experts stress women should not abandon their contraceptives and risk unwanted pregnancies, but seek medical advice and consider switching to another brand.
The debate first started in October 1995 when scientists warned that women taking the third generation pill were at greater risk of developing blood clots in the deep veins of the legs or the pelvis.
Called venous thromboembolism (VTE), the clots can be fatal if they move inside the circulatory system and lodge in the lungs.
Scared by the news many women simply stopped taking their contraceptive and there was a boom in unwanted pregnancies and an 8% rise in the number of abortions (about 13,000).
Other experts later disputed the pill risk, saying it was much lower than first estimated.
But Dutch researchers have pooled research from 114 studies since 1995 and found that there is a 1.7 fold increased risk of clots from the third generation pills, compared to the older second generation.
These third generation, or newer pills, include Femodene, ED, Triadene, Minulet, Tri-minulet, Marvelon and Mercilon.
The risk of blood clots is higher among the newer pills because they contain the hormones desogestrel or gestodene, compared to levonorgestrel, which is used in the older brands.
The scientists also found that the risk was higher in women using the newer pills for the first time.
The authors said: "We crudely calculated that four deaths per million woman could be prevented by switching from third to second generation products.
"Although the risks are small, they should be considered when deciding which oral contraceptive to use."
Author Dr Ale Algra, associate professor of clinical epidemiology, at the University Medical Centre, Utrecht, said there was an increased risk.
But he said that women should not just stop taking the pill, but should discuss their contraception with their GP.
"You should not stop using contraceptives, but switch from third to second generation.
"This is not new news, but it is more robust.
"Women should not stop taking the pill because otherwise they risk getting pregnant and the risk of blood clots during pregnancy is much greater."
GP and womens' health and contraceptive specialist Dr Ann McPherson said GPs in the UK were aware of the risks and were more likely to prescribe women the second generation pills.
She said women being given the newer pills were informed of the risks.
A spokeswoman for the Family Planning Association said the new study reiterated the importance of careful prescribing.
"This does not tell us anything new, but it confirms that health professionals have to take a full medical and family history before prescribing," she said.
Professor Klim McPherson, an epidemiologist at the London School of Tropical Medicine and Hygiene, said the risks of the newer pills were well documented.
"I don't think there is any doubt it does increase the risk. It is quite clear this is the case and is why in this country women are not prescribed it much."
The research is published in the British Medical Journal.
Monday, 4 March, 2002, 10:58 GMT
Lorna Burgess, from Coventry, is one of the 104 women suing the makers of the third generation contraceptive Pill. She says her life is at risk from repeated blood clots and she believes the Pill may be to blame.
Lorna's problems started in 1992, when she went to her doctor complaining of pains in her lungs.
He thought she had pneumonia, but sent her for a hospital scan, which highlighted the true nature of her condition.
Lorna, a 27-year-old mother of two, said: "I had the scan and one of the nurses came up to me and said 'I'm really sorry but you have got blood clots on both lungs, you've got so many we can't put a figure to it'.
"The doctor said if I had left it two more days I'd have been dead because the blood clots would have just joined together apparently and would have stopped my breathing.
"I was on Warfarin [blood-thinning medication] for six months when I came out of hospital and I was doing really, really well and then I came off the Warfarin in May 1993.
"By the September I had got chest pains again and I thought 'this can't be happening'.
"I went back to my GP and he said he was worried in case there was a re-occurrence and because I wasn't on Warfarin.
"He took me straight back in to hospital and I had another scan.
"They found more blood clots in both lungs and said there were still clots in there from the year before that had not been solved because I had so many.
"It was really frightening.
"It's like having a time bomb and you're waiting for it to go off.
"I know that I'm going to get another one.
"Even though I'm on Warfarin and I'm on a very high dose, there's a chance that I'm going to clot.
"There isn't a day goes by when you don't think 'is the next one going to kill me'?
"Even though I feel so well, my lungs are so damaged because I have had so many blood clots in my lungs that I don't know whether they're going to take any more.
"There are times when my family is asleep and I think about things, not how likely, but when the next one is going to be.
"It really does get to me sometimes, I just sit and cry."